Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Shreveport, LA

April 24, 20204 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2020, 6:38 PM CDT for 4 counties in Texas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2020, 6:38 PM CDT (23:38 UTC)
Expired
Apr 24, 2020, 7:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 99 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:40 PM CDTHAIL 0.710 Wsw Bettie, TXPUBLIC REPORTS HAIL ON SOCIAL MEDIA NEAR HARMONY.
Apr 24, 6:45 PM CDTHAIL 0.75Gilmer, TXPUBLIC POST PHOTO OF HAIL VIA BROADCAST MEDIA SOCIAL MEDIA PAGE.
Apr 24, 7:00 PM CDTHAIL 1.257 Ssw Ore City, TXHAIL REPORTED NEAR THE DIANA COMMUNITY.
Apr 24, 7:10 PM CDTHAIL 0.710 Sse Ore City, TXHAIL AT INTERSECTION HWY 154 AND COUNTY ROAD 2879.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS54 KSHV 242338
SVRSHV
TXC183-203-315-459-250030-
/O.NEW.KSHV.SV.W.0113.200424T2338Z-200425T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
638 PM CDT Fri Apr 24 2020

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Western Marion County in northeastern Texas...
  Northwestern Harrison County in northeastern Texas...
  Upshur County in northeastern Texas...
  North central Gregg County in northeastern Texas...

* Until 730 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located over Rosewood, or
  7 miles west of Gilmer, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gilmer, Ore City, East Mountain, Diana, Rosewood, West Mountain,
  Harleton, Cedar Springs, Lassater, Nesbitt, Bettie, Grice and
  Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 9515 3281 9515 3288 9441 3257 9442
TIME...MOT...LOC 2337Z 272DEG 46KT 3274 9507 

HAIL...1.00IN
WIND...60MPH
 
$$

33
1 follow-up statement
258 
WWUS54 KSHV 250002
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
702 PM CDT Fri Apr 24 2020

TXC183-203-315-459-250030-
/O.CON.KSHV.SV.W.0113.000000T0000Z-200425T0030Z/
Marion TX-Harrison TX-Upshur TX-Gregg TX-
702 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN MARION...NORTHWESTERN HARRISON...EAST CENTRAL UPSHUR AND
NORTH CENTRAL GREGG COUNTIES...

At 701 PM CDT, a severe thunderstorm was located near Diana, or 14
miles east of Gilmer, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ore City, Diana, Harleton, Lassater and Nesbitt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 9483 3280 9484 3288 9441 3257 9442
TIME...MOT...LOC 0001Z 272DEG 46KT 3273 9469 

HAIL...1.00IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:06 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 24, 5:06 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
506 PM CDT Fri Apr 24 2020

.UPDATE...

Tornado Watch number 146 has been issued for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, and northeast
Texas through midnight CDT tonight. /33/

&&

.PREV DISCUSSION... /issued 329 PM CDT Fri Apr 24 2020/

SHORT TERM.../Tonight through Saturday Night/

This afternoon, the upper level trough is approaching the area
from the west while the dryline is beginning to take shape over
North Texas. Meanwhile, low level moisture continues to filter
into the Four State Region with dewpoints increasing into the
lower 60s over and near our western sections, and instability
will not be an issue as MLCAPE has already reached 1500-2000 J/kg
in these same areas. Convection should begin to fire along the
dryline just west of our area late this afternoon as it advances
east; this will provide the forcing needed to get things going.
Once the thunderstorms are underway, the deep layer sheer present
will allow for some of these to become supercells. Steep mid-level
lapse rates of 8 C/km and a wet bulb zero height of just under
10K ft will lead to some very large hail possible, especially
early on this evening. As more thunderstorm clusters develop into
the evening hours and push east across southern Arkansas and
northern Louisiana, a damaging wind threat will emerge. Isolated
tornadoes are not out of the question as 0-3km SRH will be
approaching 300 m2/s2. Most of this activity will occur between
4pm and midnight as the upper level trough and surface front race
through the area.

Behind this system, the pressure gradient will tighten across the
area with some strong and gusty winds left in its wake for the
first half of Saturday. Skies will become mostly clear during the
day tomorrow and will be quite pleasant with highs in the low to
mid 70s. Then, for Saturday night surface high pressure will
build into the region relaxing the winds and bringing cooler
temperatures to all sites. Lows Saturday night will range from the
upper 40s north of I-30 to the low to mid 50s elsewhere. /35/

LONG TERM.../Sunday through Thursday Night/

A progressive west-northwest flow aloft will remain over the region
for most of the long term period. Surface ridging and dry air aloft
in the wake of an earlier frontal passage should allow temperatures
to rebound nicely into mid 70s to near 80 degrees F, while keeping
rain chances low. The surface ridge will move east of the region by
Monday morning. Low-level winds will once again become southerly
advecting moisture back into the area from the Gulf of Mexico.
Despite little time for moisture to return, a weak shortwave trough
moving across the Central Plains should aid in the development of
scattered convection along a dryline/surface trough over Oklahoma
and Texas late Monday afternoon, which may then move into the area
overnight and into early Tuesday morning.

A much stronger upper trough will move across the Plains during the
day Tuesday driving the dryline and a cold front towards the region.
The upper trough will strengthen as it moves across the Mississippi
River, and thunderstorms are expected to become more numerous ahead
of the advancing front, especially Tuesday afternoon and night.
Severe weather cannot be completely ruled out as instability and
deep layer shear will be more than sufficient. The severe weather
threat should quickly diminish after midnight Wednesday morning as
the cold front sweeps across the region.

A upper level ridge will build and move over the Southern Plains
late in the week. Dry weather should return for Thursday. Despite
the cold front, very little change in airmass is anticipated as
daytime temperatures warm into the low to mid 80s.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  75  53  77 /  50   0   0   0
MLU  60  77  54  77 /  50   0   0   0
DEQ  53  74  48  77 /  60   0   0   0
TXK  55  73  51  75 /  60   0   0   0
ELD  55  75  51  77 /  70   0   0   0
TYR  55  75  52  77 /  30   0   0   0
GGG  55  75  52  77 /  40   0   0   0
LFK  57  78  54  80 /  40  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/35/09
Hazardous weather outlook, Apr 24, 3:13 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
313 PM CDT Fri Apr 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
313 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms are possible late this afternoon through
this evening across much of the region. Very large hail, damaging
winds, and isolated tornadoes will be possible quickly move east.
The threat for severe weather should end by midnight as the storms
exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible once again Tuesday and Tuesday night
areawide ahead of another upper level disturbance and associated
cold front. While the threat for severe thunderstorms can not be
ruled out, the threat for heavy rainfall will exist as well, which
may lead to localized flooding. Any severe weather or flood
threat will diminish by Wednesday morning as much drier air spills
southeast in the wake of the cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed late this afternoon
through this evening. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

09

In the hours before

Local storm report, Apr 24, 2:29 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
229 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 S MARTIN              32.04N 93.22W
04/22/2020                   RED RIVER          LA   EMERGENCY MNGR

            FLOODING ON BRUSHY CREEK RD.

&&

WOODRUM
Local storm report, Apr 24, 2:48 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             3 ENE NASHVILLE         33.95N 93.81W
04/22/2020  E1.00 INCH       HEMPSTEAD          AR   PUBLIC

            CARS DENTED BY HAIL ALONG US HIGHWAY 371.

&&

WOODRUM
Local storm report, Apr 24, 3:18 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     6 W HUXLEY              31.77N 94.00W
04/22/2020                   SHELBY             TX   EMERGENCY MNGR

            TREES DOWN ON FM2694.

&&

WOODRUM
Local storm report, Apr 24, 3:30 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     POLLOCK                 31.53N 92.41W
04/22/2020                   GRANT              LA   PUBLIC

            TREES DOWN ON US HIGHWAY 165.

&&

WOODRUM
Special weather statement, Apr 24, 6:25 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
625 PM CDT Fri Apr 24 2020

TXZ136>138-150-250000-
Gregg TX-Smith TX-Harrison TX-Rusk TX-
625 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
HARRISON...NORTHWESTERN RUSK AND SOUTHERN GREGG COUNTIES UNTIL 700 PM
CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, moving east at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, Whitehouse, Overton, New London, Arp,
Liberty City, Lakeport, New Chapel Hill, Rolling Meadows, Monroe,
Stewart, Chalk Hill, Church Hill, Laird Hill and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

LAT...LON 3225 9529 3242 9529 3248 9461 3217 9460
TIME...MOT...LOC 2325Z 268DEG 46KT 3233 9520

33
Special weather statement, Apr 24, 6:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
628 PM CDT Fri Apr 24 2020

TXZ124>126-137-138-250015-
Upshur TX-Gregg TX-Harrison TX-Marion TX-Wood TX-
628 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN HARRISON...EAST CENTRAL WOOD...UPSHUR AND NORTH CENTRAL
GREGG COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 14 miles west of Gilmer, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Ore City, East Mountain, Diana, Rosewood, West Mountain,
Cedar Springs, Midway, Bettie, Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

LAT...LON 3284 9528 3289 9471 3288 9471 3288 9459
      3258 9459 3265 9528
TIME...MOT...LOC 2328Z 270DEG 46KT 3275 9520

33

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:25 PM CDTSpecial Weather StatementSHVSmith35 min
Apr 24, 6:28 PM CDTSpecial Weather StatementSHVUpshur47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.